Allergies 101 | MomsCharlotte.com

About

Rhonda Patt is a pediatrician at Charlotte Pediatric Clinic and the mother of 3 adorable children. Follow her on Twitter @mommy_doc.

Allergies 101

By RhondaPatt on 03/29/10 12:00

Q. My child has a constant runny nose. Is it a cold or allergies?

Trying to distinguish between a cold and allergies is often difficult because many of the symptoms overlap. However, there are subtle differences:

Runny nose: Colds will typically begin with a clear runny nose in the first one to two days but then progress to more yellow, milky or green mucous until the cold resolves. Allergies are more characteristic for clear, watery nasal secretions.

Cough: Allergies and colds may cause a cough that is worse at night. Coughs associated with allergies tend to be dry whereas colds create more of a wet cough.

Sneezing: Sneezing can be associated with allergies or colds, but sneezing tends to be more productive with colds.

Red eyes: Red, irritated, itchy eyes are common with allergies. This can be confused with viral conjunctivitis, or “pink-eye,” that is often associated with viral infections or colds. Allergies cause both eyes to be symmetrically red while viral infections usually start in one eye.

If the runny nose is associated with fever, body aches or sore throat, then it’s more likely a viral cold. Allergies often have a strong component of itching -- itchy nose, itchy watery eyes, dry itchy skin.

Also, a strong family history of allergies makes allergies more likely.

Q. My 6 year-old has terrible allergies in the spring but over-the-counter antihistamines make him very moody. Is there anything else that he can take that would have less side effects?

One of the most common side effects of antihistamines is sleepiness, and when children are sleepy they become moody.

First, you should be sure that he is taking a long-acting antihistamine such as Claritin or Zyrtec. These medicines are less sedating than Benadryl.

Also, the medicine should be given at bedtime rather than in the morning.

If you are doing all of these things and still seeing side effects, you should take him to see his healthcare provider to consider a nasal steroid spray or nasal antihistamine.

The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.

Have a news tip? You can send it to a local news editor; email local@charlotteobserver.com to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.

  Read more